Alert archive / North Carolina / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 7, NWS Newport/Morehead City, NC

May 21, 2015Martin County, North Carolina

NWS Newport/Morehead City, NC issued this severe thunderstorm warning at May 21, 2015, 3:40 PM EDT for Martin County, North Carolina. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 21, 2015, 3:40 PM EDT (19:40 UTC)
Expired
May 21, 2015, 4:15 PM EDT
In force
35 min
Issued by
NWS Newport/Morehead City, NC
Area
Storm-based polygon

County Martin County, NC

The radar

The Morehead City radar (KMHX), 119 km from the middle of the area, began a volume at 19:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 21, 12:59 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 7.7 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2015-05-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 301 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2015-05-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
301 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
535 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
141 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

047 
WUUS52 KMHX 211940
SVRMHX
NCC117-212015-
/O.NEW.KMHX.SV.W.0007.150521T1940Z-150521T2015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
340 PM EDT THU MAY 21 2015

THE NATIONAL WEATHER SERVICE IN NEWPORT  HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MARTIN COUNTY IN EASTERN NORTH CAROLINA...

* UNTIL 415 PM EDT

* AT 340 PM EDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING HALF DOLLAR SIZE HAIL AND DAMAGING WINDS IN
  EXCESS OF 60 MPH. THIS STORM WAS LOCATED OVER ROBERSONVILLE...OR 11
  MILES WEST OF WILLIAMSTON...AND MOVING EAST AT 30 MPH.

* LOCATIONS IMPACTED INCLUDE...
  WILLIAMSTON...ROBERSONVILLE...JAMESVILLE...PARMELE...EVERETTS AND
  BEARGRASS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE
HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS.

&&

LAT...LON 3589 7702 3589 7704 3586 7704 3586 7701
      3590 7692 3586 7689 3582 7690 3581 7689
      3585 7684 3589 7683 3588 7680 3571 7688
      3571 7709 3576 7721 3576 7726 3579 7726
      3582 7735 3583 7735 3588 7734 3593 7704
TIME...MOT...LOC 1940Z 263DEG 28KT 3581 7725 

$$

AUSTIN
1 follow-up statement
518 
WWUS52 KMHX 212000
SVSMHX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
400 PM EDT THU MAY 21 2015

NCC117-212015-
/O.CON.KMHX.SV.W.0007.000000T0000Z-150521T2015Z/
MARTIN NC-
400 PM EDT THU MAY 21 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM EDT
FOR MARTIN COUNTY...

AT 359 PM EDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE
OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED OVER
WILLIAMSTON...MOVING EAST AT 30 MPH.

LOCATIONS IMPACTED INCLUDE...
WILLIAMSTON...ROBERSONVILLE...JAMESVILLE...PARMELE...EVERETTS AND
BEARGRASS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL...
DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN
INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY
RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER
COVERS THE ROAD.

&&

LAT...LON 3589 7702 3589 7704 3586 7704 3586 7701
      3590 7692 3586 7689 3582 7690 3581 7689
      3585 7684 3589 7683 3588 7680 3571 7688
      3571 7709 3576 7721 3576 7726 3579 7726
      3582 7735 3583 7735 3588 7734 3593 7704
TIME...MOT...LOC 1959Z 266DEG 28KT 3581 7707 

$$

AUSTIN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 3:15 PM EDT, 25 minutes earlier.

Area forecast discussion, May 21, 3:15 PM EDT, 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
315 PM EDT THU MAY 21 2015

.SYNOPSIS...
LOW PRESSURE WILL MOVE OFF OF THE COAST TONIGHT. HIGH PRESSURE
WILL BUILD INTO THE AREA FROM THE NORTHWEST TONIGHT AND FRIDAY.
THE HIGH WILL THEN GRADUALLY MOVE OFFSHORE AND PROVIDE DRY AND
SEASONABLY MILD WEATHER THROUGH EARLY NEXT WEEK.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
AS OF 315 PM THURSDAY...CONVECTION FIRING AS EXPECTED IN ADVANCE
OF LOW MOVING EAST ALONG DIFFUSE WARM FRONT BISECTING EASTERN NC
THIS AFTERNOON. EARLIER INSOLATION HELPED TO DESTABILIZE THE
ATMOSPHERE AND WITH INCREASING MID LEVEL FLOW EXPECTED
THUNDERSTORM ORGANIZATION WILL INCREASE AND WITH IT THE THREAT FOR
SEVERE WEATHER. THE MAIN CONCERNS BEING LARGE HAIL AND
DAMAGING WINDS ALTHOUGH AN ISOLATED TORNADO CANNOT BE RULED OUT.
PRECIPITATION SHOULD EAST OF THE COASTAL PLAIN BY 22Z AND
ALONG/OFF THE COAST BY 00Z. NOT EXPECTING MUCH IF ANY
PRECIPITATION AFTER 00Z BUT WILL HOLD ONTO A 30% POP THROUGH 03Z
AS THE HRRR AND RAP-13 MODELS PRODUCE PRECIPITATION AFTER 00Z.
OVERNIGHT LOWS WILL BE COOLER THAN LAST NIGHT WITH READINGS IN THE
MIDDLE TO UPPER 50S.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH 6 PM FRIDAY/...
AS OF 315 PM THURSDAY...HIGH PRESSURE BUILDING OVER THE AREA FROM
THE NORTH WILL PRODUCE COOLER/DRIER WEATHER ACROSS NC FRIDAY.
HIGHS WILL BE IN THE LOWER TO MIDDLE 70S WITH A FEW UPPER 70S
POSSIBLE.

&&

.LONG TERM /FRIDAY NIGHT THROUGH THURSDAY/...
AS OF 3 PM THU...SEVERAL DAYS OF DRY WEATHER. SURFACE RIDGE OVER
THE EASTERN SEABOARD SATURDAY WILL MOVE OFF THE COAST SUNDAY AND
REMAIN OVER THE WESTERN ATLANTIC THROUGH MIDWEEK. WARM AND HUMID
CONDITIONS DEVELOP EARLY NEXT WEEK IN SOUTHWEST FLOW. COASTAL
PLAINS TROF SETS UP BY WEDNESDAY AND THURSDAY WITH A CHANCE FOR
AFTERNOON AND EVENING CONVECTION GENERALLY ALONG AND WEST OF
HIGHWAY 17.

&&

.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
SHORT TERM /THROUGH 18Z FRIDAY/...
AS OF 130 PM THURSDAY...CONDITIONS WILL BECOME MVFR FOR THIS
AFTERNOON AS A WARM FRONT LIFTS NORTH THROUGH THE AREA. MOST OF THE
TAF SITES ARE CURRENTLY IN VFR CONDITIONS...BUT ALL THIS WILL
CHANGE ONCE LOW LEVEL CLOUDS START TO LIFT NORTH AND GOOD COVERAGE
OF SHOWERS AND THUNDERSTORMS START TO DEVELOP THIS AFTERNOON.
VISIBILITY MAY REDUCED WITH THE HEAVIER RAINFALL ASSOCIATED WITH
STRONG THUNDERSTORMS (EXPECT GUSTY WINDS). WINDS WILL SHIFT TO
THE NORTH TONIGHT AS THE LOW LIFTS TO THE NE.

FORECASTING SOUNDING CONTINUES TO SHOW LOW LEVEL MOISTURE WILL KEEP
CONDITIONS MVFR OR LOWER....BUT AT THIS MOMENT HAVE INDICATED SCT AT
700 FT AS CONFIDENCE REMAINS LOW. LIGHT NORTHERLY WINDS WILL HELP
PRECLUDE FOG DEVELOPMENT. EXPECT VFR CONDITIONS FOR FRIDAY UNDER
FEW TO SCATTERED CLOUDS.

LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
AS OF 3 PM THU...DRY/VFR THROUGH THE PERIOD. LIGHT NORTH SURFACE
FLOW SATURDAY THEN LIGHT SOUTHERLY SUNDAY THROUGH TUESDAY.

&&

.MARINE...
SHORT TERM /THROUGH FRIDAY/...
AS OF 315 PM THURSDAY...LOW PRESSURE WILL MOVE ACROSS THE WATERS
THIS EVENING WITH THE FLOW VEERING FROM MODERATE SOUTHERLY TO
NORTHERLY TONIGHT. AS WINDS BECOME NORTH THEY WILL INCREASE TO 20
TO 25 KT OVER THE NORTHERN WATERS WITH SEAS BUILDING TO 4 TO 6 FT
OVER THE NORTHERN AND CENTRAL WATERS. THE COMBINATION OF MODERATE
FLOW AND GUSTY NORTH WINDS TONIGHT WILL PRODUCE MARGINAL ADVISORY
CONDITIONS OVER THE NORTHERN AND CENTRAL WATERS TONIGHT INTO
FRIDAY MORNING. AS HIGH PRESSURE BUILDS OVER THE WATERS FRIDAY
WINDS WILL DIMINISH TO 10 TO 15 KT AND SEAS WILL SUBSIDE TO 3 TO 5
FT.

LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
AS OF 3 PM THU..DRY FRONT WILL DROP THROUGH FRIDAY NIGHT.
TEMPORARY SURGE IN WINDS/SEAS LATE FRIDAY NIGHT INTO EARLY
SATURDAY BUT WILL REMAIN BELOW SMALL CRAFT LEVELS. GENERALLY
LIGHT WINDS AND SEAS FOR THE REMAINDER OF THE LONG TERM. HIGH
PRESSURE WILL MOVE OFF THE EAST COAST SATURDAY NIGHT AND WILL
REMAIN OVER THE WESTERN ATLANTIC EARLY NEXT WEEK. LIGHT NORTHERLY
FLOW SATURDAY WILL BECOME LIGHT SOUTHERLY SUNDAY THROUGH TUESDAY.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 11 AM EDT FRIDAY FOR AMZ152-154.
     SMALL CRAFT ADVISORY FROM 11 PM THIS EVENING TO 11 AM EDT
     FRIDAY FOR AMZ150.

&&

SYNOPSIS...JME
NEAR TERM...JME
SHORT TERM...JME
LONG TERM...HSA
AVIATION...HSA/BM
MARINE...JME/HSA
Hazardous weather outlook, May 21, 2:14 PM EDT, 1 hour 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
214 PM EDT THU MAY 21 2015

NCZ029-044>047-079>081-090>094-098-221815-
MARTIN-PITT-WASHINGTON-TYRRELL-MAINLAND DARE-GREENE-BEAUFORT-
MAINLAND HYDE-DUPLIN-LENOIR-JONES-CRAVEN-PAMLICO-ONSLOW-
214 PM EDT THU MAY 21 2015

...SEVERE THUNDERSTORM WATCH 193 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ095-103-104-221815-
CARTERET-OUTER BANKS DARE-OUTER BANKS HYDE-
214 PM EDT THU MAY 21 2015

...SEVERE THUNDERSTORM WATCH 193 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...
...MODERATE RIP CURRENT RISK IN EFFECT UNTIL 8 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   MODERATE RIP CURRENT RISK.
   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, May 21, 3:28 PM EDT, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
328 PM EDT THU MAY 21 2015

NCZ029-212000-
MARTIN-
328 PM EDT THU MAY 21 2015

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL MARTIN COUNTY...

AT 327 PM EDT...A STRONG THUNDERSTORM WAS NEAR WILLIAMSTON...MOVING
EAST AT 15 MPH.

WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF CENTRAL MARTIN
COUNTY.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 3593 7704 3593 7703 3589 7702 3589 7704
      3587 7709 3593 7718 3593 7709 3594 7708
      3594 7705
TIME...MOT...LOC 1927Z 248DEG 13KT 3592 7706

BM

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 21, 4:01 AM EDTSmall Craft AdvisoryMHX31 hr
May 21, 3:12 PM EDTSevere Thunderstorm WarningMHXGreene, Pitt48 min
May 21, 3:28 PM EDTSpecial Weather StatementMHXMartin32 min
May 21, 3:51 PM EDTSpecial Weather StatementMHXDuplin39 min
May 21, 4:05 PM EDTSpecial Weather StatementMHXMartin25 min
May 21, 4:11 PM EDTSpecial Marine WarningMHX64 min
May 21, 4:20 PM EDTSpecial Weather StatementMHXCraven40 min
May 21, 4:22 PM EDTSevere Thunderstorm WarningMHXBeaufort, Hyde, Tyrrell, Washington53 min
May 21, 4:27 PM EDTSevere Thunderstorm WarningMHXCraven, Duplin, Jones, Lenoir, Onslow63 min
May 21, 4:27 PM EDTSevere Thunderstorm WarningMHXBeaufort, Craven, Pamlico, Pitt48 min
May 21, 4:37 PM EDTTornado WarningMHXBeaufort, Hyde38 min
May 21, 5:21 PM EDTSpecial Weather StatementMHXHyde, Tyrrell54 min
May 21, 5:41 PM EDTSpecial Weather StatementMHXOnslow34 min
May 21, 5:47 PM EDTSpecial Marine WarningMHX28 min
May 21, 6:03 PM EDTSpecial Weather StatementMHXPamlico27 min
May 21, 6:53 PM EDTSpecial Weather StatementMHXDare22 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.